Message Number: YG1466 | New FHL Archives Search
From: Bruce Williams, DVM
Date: 2001-03-19 23:19:00 UTC
Subject: Re: diarrhea/antibiotics

--- In Ferret-Health-list@y..., hippo2B@a... wrote:
> My vet said antibiotics will give the ferrets diarrhea. The first
week I had
> squeak on them he was fine but the last 3 weeks he has had
everything from
> green/yellow/orange goo, to bubbly brown poops. Some are seedy
others look
> almost bubbly. How long will this last, or is it just one of those
things the
> antibiotics will do?
> He has a water dish and a pedialyte dish, he loves the pedialyte
which is
> good! His appetite is off, he will eat kibble just not much, I've
been giving
> him Stat mixed with Nutracal and pedialyte. Just wondering how long
> antibiotics take to clear up a bacterial lung infection? It will be
40 days
> on Friday and so far he is not any better.

Dear Kelly:

The generalization that antibiotics cause diarrhea in ferrets is not
valid. Before commenting definitively, however, I would have to know
what type of antibiotic, how long it has been given, and at what
dosage. Most commonly used antibiotics in ferrets, when dosease
appropriately, will not yield diarrhea.

As a general rule, even with respiratory infections, without seeing
some response within 10-14 days, I would have to do further
diagnostics and re-evaluate my diagnosis or the therapy. Perhaps
more information as to how the diagnosis was reached, and what
therapies have been tried would be helpful in this case.

With kindest regards,

Bruce H. Williams, DVM, DACVP
Join the Ferret Health List at